Connecticut, 2022

Heavy Rain in Connecticut, September 5 to 6, 2022

September 5 to 6, 2022 · NWS BOX · 2 events in 2 counties and zones

A cold front stalled over southern New England causing very heavy rain and significant flash flooding before the front moved off the south coast during the evening. Rainfall amounts ranged from 7 to 11 inches in eastern Connecticut and the Providence metro area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A cold front stalled over southern New England causing very heavy rain and significant flash flooding before the front moved off the south coast during the evening. Rainfall amounts ranged from 7 to 11 inches in eastern Connecticut and the Providence metro area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Sep 5, 5:55 AM EST, 1 hour 5 minutes earlier.

Area forecast discussion, Sep 5, 5:55 AM EST, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
655 AM EDT Mon Sep 5 2022

.SYNOPSIS...
A stalled frontal boundary over southern New England today
initiates heavy rain showers. The front moves south of the
coast tonight into Tuesday, as low pressure develops near the
middle Atlantic coast and persists into Wednesday. Multiple
rounds of heavy rain are likely through Tuesday, with potential
for flash flooding. After a period of below normal temperatures
Monday and Tuesday, mainly dry weather with a warming trend
follows for the end of the week into next weekend, as high
pressure builds over the region.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...

7 AM update...

Stalled frontal boundary from northern CT into the Worcester
Hills and then northeast MA, combining with anomalous PWATs
approaching 2 inches and warm cloud depths greater than 10 kft
(warm rain processes), contributing to periods of very heavy
showers/localized flash flooding. Very little if any lightning,
due to warm cloud depths. Two mesonet sites in Newburyport have
reported 3+ inches of rainfall in a very short period of time,
leading to the issuance of two separate flash flood warnings
early this morning.

Hi Res guidance suggest this stalled boundary sinks southward
today, along with heavy rain and flood threat into RI/CT and
central MA possible. Previous forecast captures these details,
thus no major updates with this update. Earlier discussion
below.

=================================================================

We're already seeing a line of stationary showers over Essex County
extending up into coastal New Hampshire over the last several hours.
This is clearly initiating along the frontal boundary draped across
the region from northeast to southwest which will be the focus for
heavy rain today. Rainfall totals of 2 to 3 inches are already being
observed under the heaviest cells in northeast MA for which a Flash
Flood Warning has already been issued. Flooding issues will continue
to be possible along this frontal boundary over the next several
hours. A Flood Watch is in effect for most of southern New England
(save for the Cape, Islands, and western MA) now through Tuesday
afternoon to address the excessive rainfall and flooding potential,
mainly in urbanized and poor drainage areas. The environment is
primed for heavy rainfall with PWATs near 2 inches and a deep warm
cloud layer as an upper trough swings south enhancing lift. Coverage
of the heavy showers will be more scattered earlier in the day as
the surface boundary is the main source of forcing for ascent. The
more widespread heavy rain arrives during the afternoon and evening
as better synoptic scale forcing arrives. Divergence aloft increases
as we are placed beneath the right rear quadrant of an upper jet. Hi-
res guidance indicates the bullseye of heaviest rainfall shifting
from northeast MA early this morning to eastern CT/RI by mid
afternoon and evening. Of particular concern will be training storms
as the steering flow is out of the southwest, parallel to the
stalled front. The only location that will escape most of the rain
today will be Cape Cod and the islands.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM TUESDAY/...

The stretch of heavy rainfall continues overnight into Tuesday as
the front sinks further south. While bringing better rain chances to
the Cape and islands inland areas will continue to see widespread
rain with embedded heavy downpours. The deep moist column persists
with large scale forcing as strong or stronger than Monday. This
will lead to continued flooding concerns for our urbanized corridors
where 3 to 5 inches of rain are possible, locally up to 7 inches for
by the time rain tapers off Tuesday evening. One fortunate aspect
given those extreme rainfall totals is that they are over a rather
prolonged rainfall event, so the rain is spread out over 36 to 48
hours. However, anyone beneath these stationary or training storms
will have the potential to see these amounts in a short duration
followed by flooding. Temperatures on Tuesday will cooler than
Monday thanks to continued rainfall and northeast flow.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...

Highlights...

* Swells from Earl may result in rough surf Fri/Sat/Sun
* Drying trend arrives Tue night and likely dry thru Sunday
* Very pleasant temps Wed & Thu, with mild days & cool nights, then
  becoming warmer than normal Fri/Sat/Sun with highs 80-85

Drier air gradually pushes south through SNE Tue night, as ensembles
indicate lower PWAT air advecting in from the north. Lingering
showers Tue evening should be confined to CT/RI and SE MA, then a
gradual drying trend expected overnight.

Wednesday and Thursday...

Low amplitude trough lingers across New England. Despite weak
cyclonic flow, column is dry with PWATs below normal. Thus dry
weather prevails, although cooler than normal as maritime high
pressure advects south into SNE. Ensembles indicate 850 mb temps
cooler than normal, as well. Coolest temps will be observed along the
eastern MA coast given onshore flow, with highs only in the upper
60s. Farther inland, airmass modifies with distance from the ocean,
and expect seasonably mild westward into the CT River Valley, with
highs in the low to mid 70s. Wed will be the cooler of the two days,
and it will feel cooler Wed especially in eastern MA given modest NE
winds.

Friday/Saturday/Sunday...

Height rises occur as subtropical ridge builds up the eastern
seaboard, with 591+ heights into SNE. Maritime airmass gradual warms
with highs 80-85 away from the coastline each day. With high
pressure nearby, seabreezes each afternoon. Airmass is still
somewhat dry with dew pts in the mid to upper 50s Fri and Sat. Hence
comfortable humidity yielding warm days but cool nights. By Sunday,
dew pts may climb into the 60s. Subsidence/dry column will support
dry weather this period. Beach-goers, be aware large swells from
Earl may result in rough surf here Fri/Sat/Sun.

&&

.AVIATION /12Z MONDAY THROUGH FRIDAY/...
Forecaster Confidence Levels:

Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.

11Z update...VFR conditions confined to southeast MA, Cape Cod
and Islands. MVFR and IFR elsewhere in periods of heavy showers.
Not much lightning given warm temps aloft. Earlier discussion
below.

==================================================================

This morning...high confidence.

Scattered showers redevelop after from west to east and in
northeast MA along a stationary front. VFR conditions will
trend toward MVFR/IFR through the morning. Light south-
southeast winds, possibly becoming N-NE across northern MA as
frontal boundary drifts southward.

Today...high confidence on trends, lower in timing and details.

VFR/MVFR southeast MA, MVFR/IFR elsewhere with LIFR possible
inland across the hilly terrain. Showers likely widespread along
with areas of fog. S-SE winds across RI and southeast MA, N-NE
winds elsewhere.

Tonight...High Confidence

IFR/LIFR across most of the interior with MVFR/IFR ceilings near
the east coast and southeast MA. Showers likely. Easterly winds
around 10 knots.

Tuesday...High Confidence.

IFR/LIFR for most of the interior again in continues SHRA
through 18-21Z. NE winds 8 to 10 kts.

KBOS Terminal..moderate confidence in TAF. Uncertainty exists
in the arrival of MVFR/IFR ceilings associated with a prolonged
period of rainfall through tomorrow night.

KBDL Terminal...High confidence in TAF.

Outlook /Monday Night through

Tuesday Night: Mainly MVFR, with local IFR possible. Breezy.
Chance SHRA, patchy BR.

Wednesday: Mainly VFR, with local MVFR possible. Breezy. Slight
chance SHRA.

Wednesday Night through Friday: VFR.

&&

.MARINE...
Forecaster Confidence Levels:

Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.

Today through Tuesday...

Relatively benign conditions expected across the maritimes through
tonight. Will see south/southeast winds become more easterly
today and tonight as a surface front settles over the region.
Additionally expecting seas to rise to 2 to 4 feet through
tonight as well. Moderate to heavy rainfall expected over the
coastal waters beginning late this morning and lasting through
Tuesday.

Outlook /Tuesday Night through Friday/...

Tuesday Night: Winds less than 25 kt. Seas up to 5 ft. Chance
of rain showers, patchy fog.

Wednesday through Wednesday Night: Winds less than 25 kt. Seas
up to 5 ft.

Thursday: Winds less than 25 kt. Areas of seas approaching
5 ft.

Thursday Night through Friday: Winds less than 25 kt. Seas up
to 5 ft.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...Flood Watch through Tuesday afternoon for CTZ002>004.
MA...Flood Watch through Tuesday afternoon for MAZ004>007-011>021-
     026.
RI...Flood Watch through Tuesday afternoon for RIZ001>008.
MARINE...None.

&&

SYNOPSIS...Nocera/BW
NEAR TERM...Nocera/BW
SHORT TERM...BW
LONG TERM...Nocera
AVIATION...Nocera/BW
MARINE...Nocera/BW
Hazardous weather outlook, Sep 5, 3:08 AM EST, 3 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
408 AM EDT Mon Sep 5 2022

CTZ002>004-MAZ004>007-011>021-026-RIZ001>008-060815-
Hartford CT-Tolland CT-Windham CT-Northern Worcester MA-
Central Middlesex MA-Western Essex MA-Eastern Essex MA-
Eastern Hampden MA-Southern Worcester MA-Western Norfolk MA-
Southeast Middlesex MA-Suffolk MA-Eastern Norfolk MA-
Northern Bristol MA-Western Plymouth MA-Eastern Plymouth MA-
Southern Bristol MA-Southern Plymouth MA-Northern Middlesex MA-
Northwest Providence RI-Southeast Providence RI-Western Kent RI-
Eastern Kent RI-Bristol RI-Washington RI-Newport RI-Block Island RI-
408 AM EDT Mon Sep 5 2022

...FLOOD WATCH IN EFFECT THROUGH TUESDAY AFTERNOON...

This Hazardous Weather Outlook is for northern Connecticut, central
Massachusetts, eastern Massachusetts, northeastern Massachusetts,
southeastern Massachusetts, western Massachusetts, and Rhode Island.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MAZ002-003-008>010-022>024-060815-
Western Franklin MA-Eastern Franklin MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Barnstable MA-Dukes MA-
Nantucket MA-
408 AM EDT Mon Sep 5 2022

This Hazardous Weather Outlook is for southeastern Massachusetts
and western Massachusetts.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-250-251-254>256-060815-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
408 AM EDT Mon Sep 5 2022

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston

In the hours before

Special weather statement, Sep 5, 1:45 AM EST, 5 hours 15 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
245 AM EDT Mon Sep 5 2022

MAZ005>007-014-050745-
Eastern Essex MA-Central Middlesex County MA-Western Essex MA-
Southeast Middlesex MA-
245 AM EDT Mon Sep 5 2022

...Heavy showers with embedded thunder will impact portions of Essex
and northeastern Middlesex Counties through 345 AM EDT...

At 243 AM EDT, Doppler radar was tracking a cluster of heavy showers
and embedded thunderstorms containing very heavy rain over Lowell,
moving northeast at 15 mph.

HAZARD...Minor flooding.

SOURCE...Radar indicated.

IMPACT...Minor nuisance flooding of typically flood prone areas.

Locations impacted include...
Lowell, Lawrence, Haverhill, Peabody, Methuen, Billerica, Woburn,
Chelmsford, Andover, Lexington, Dracut, Tewksbury, North Andover,
Danvers, Wakefield, Reading, Burlington, Wilmington, Westford and
Acton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.

&&

LAT...LON 4287 7082 4283 7081 4281 7087 4280 7083
      4281 7081 4273 7078 4272 7079 4277 7082
      4271 7083 4271 7080 4268 7081 4245 7114
      4246 7144 4270 7132 4274 7124 4274 7118
      4281 7116 4281 7107 4286 7103 4289 7092
TIME...MOT...LOC 0643Z 192DEG 11KT 4262 7128

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH

Nocera
Special weather statement, Sep 5, 3:52 AM EST, 3 hours 8 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
452 AM EDT Mon Sep 5 2022

MAZ005>007-014-015-050945-
Eastern Essex MA-Suffolk MA-Central Middlesex County MA-
Western Essex MA-Southeast Middlesex MA-
452 AM EDT Mon Sep 5 2022

...Heavy showers with isolated thunderstorms will impact portions of
northeastern Suffolk, Essex and northeastern Middlesex Counties
through 545 AM EDT...

At 451 AM EDT, Doppler radar was tracking heavy showers with
isolated thunderstorms along a line extending from near North
Reading to Stoneham to Lexington. Movement was northeast at 10 mph.

HAZARD...Minor flooding.

SOURCE...Radar indicated.

IMPACT...Minor nuisance flooding of typically flood prone areas.

Locations impacted include...
Cambridge, Lynn, Newton, Somerville, Waltham, Malden, Medford,
Revere, Peabody, Arlington, Everett, Salem, Billerica, Beverly,
Woburn, Chelmsford, Andover, Natick, Watertown and Lexington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.

&&

LAT...LON 4287 7082 4282 7085 4270 7077 4270 7078
      4277 7082 4270 7083 4267 7073 4264 7076
      4269 7063 4265 7059 4254 7090 4254 7087
      4251 7089 4252 7085 4241 7104 4232 7135
      4255 7146 4264 7117 4288 7088
TIME...MOT...LOC 0851Z 230DEG 6KT 4262 7111 4250 7111 4242 7125

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH

Nocera

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy rain. Local standard time, as filed.

Heavy Rain, Windham

When
September 5, 7:00 AM EST to September 6, 7:00 AM EST
Where
Windham County, 32.49 mi E of Marlborough
Reported by
Trained Spotter
Coordinates
41.707, -71.829

In Sterling, a trained spotter reported a 24 hour total of 7.20 inches of rain. A CoCoRaHS observer reported 6.91 inches of rain.

Heavy Rain, Tolland

When
September 5, 7:00 AM EST to September 6, 7:00 AM EST
Where
Tolland County, 0.5 mi N of Andover
Reported by
Amateur Radio
Coordinates
41.737, -72.370

In Andover, a 24 hour total of 5.06 inches of rain was reported.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2022Every state in 2022This day in weather historyWarnings in Connecticut, September 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1051594, 1051595.